Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 17, NWS Blacksburg, VA

September 17, 2004Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this tornado warning at Sep 17, 2004, 2:25 PM EDT for Campbell County, Pittsylvania County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 2:25 PM EDT (18:25 UTC)
Expired
Sep 17, 2004, 3:00 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 10:10 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 171825
TORRNK
VAC031-143-171900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 300 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHWEST OF STRAIGHTSTONE...OR ABOUT 4 MILES NORTH OF MT AIRY...
  MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...

  STRAIGHTSTONE...
  HODGES...
  RUSTBURG...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3696 7932 3695 7913 3736 7899 3736 7926

$$

WERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 1:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 17, 1:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT)...

VERY BUSY AROUND THE OFFICE THIS AFTERNOON.  REMNANTS OF IVAN
FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST
TONIGHT.  EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP
OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS.  EASTERN ZONES
HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING.  FOR
TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES
DOWN.  CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF
OVERNIGHT.  WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE
DROPOFF TO TOMORROW MORNINGS LOWS.  WINDS SHOULD NOT BE AS STRONG
TONIGHT AS THEY WERE TODAY.

&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...

IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN
SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY
LATE SATURDAY EVENING.  SHOULD SEE RAINFALL THROUGH THE EARLY
AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS.
HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES.  ONCE IVAN MOVES
SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN
ALOFT AND AT THE SURFACE.  THIS IS WHAT SHOULD STEAR IVAN
SOUTHWARD.  HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE
MIDDLE TO END OF THE WEEK.  WILL SEE A DEFINITE DECREASE IN RAIN
CHANCES THIS WEEK.  PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY
THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY
IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA.

&&

.AVIATION...

RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE
EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND
OVERNIGHT.  EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE
PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE
MORNING HOURS ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.

&&

LONG TERM...CL
SHORT TERM/AVIATION...AMS
Hazardous weather outlook, Sep 17, 5:30 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT FRI SEP 17 2004

NCZ001-002-018-VAZ015-180927-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING
FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM
RIVERS INTO SATURDAY MORNING.

A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH.
NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927-
BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH
THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED
DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045-
180928-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

In the hours before

Local storm report, Sep 17, 12:12 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 10 W BOONE              36.21N 81.85W
09/17/2004                   WATAUGA            NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG RTE 321

&&

AMS
Local storm report, Sep 17, 12:19 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TORNADO          3 NW COLLINSVILLE       36.76N 79.95W
09/17/2004                   HENRY              VA   EMERGENCY MNGR

            TORNADO TOUCHDOWN NEAR HWY 220 AND 57 INTERSECTION.

&&

TW
Special weather statement, Sep 17, 12:41 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT FRI SEP 17 2004

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
1241 PM EDT FRI SEP 17 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN
THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITHIN THIS AREA.
THE MODERATE RISK AREA IS GENERALLY SOUTH OF A LINE FROM BUCKINGHAM
VIRGINIA TO STUART VIRGINIA.

THE PRIMARY THREAT WILL BE ISOLATED TORNADOES.
Local storm report, Sep 17, 1:32 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TORNADO         4 E VINTON              37.27N 79.82W
09/17/2004                  BEDFORD            VA   TRAINED SPOTTER

            TORNADO TOUCHDOWN ON HWY 24E.

&&

TW
Local storm report, Sep 17, 1:35 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     15 SW BEDFORD CITY      37.18N 79.71W
09/17/2004                   FRANKLIN           VA   PUBLIC

            WIND DAMAGE TO HOUSE ROOF.

&&

TW
Local storm report, Sep 17, 2:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 S APPOMATTOX          37.29N 78.83W
09/17/2004                   APPOMATTOX         VA   LAW ENFORCEMENT

            MANY TREES DOWN IN SOUTHERN PART OF COUNTY.

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:28 AM EDTTornado WarningRNKPatrick32 min
Sep 17, 11:32 AM EDTTornado WarningRNKHenry, City of Martinsville28 min
Sep 17, 12:01 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville29 min
Sep 17, 12:26 PM EDTTornado WarningRNKFranklin34 min
Sep 17, 12:31 PM EDTTornado WarningRNKHenry, City of Martinsville29 min
Sep 17, 12:50 PM EDTTornado WarningRNKRoanoke, City of Roanoke, City of Salem25 min
Sep 17, 12:56 PM EDTTornado WarningRNKHalifax34 min
Sep 17, 1:01 PM EDTTornado WarningRNKBedford, Franklin29 min
Sep 17, 1:05 PM EDTTornado WarningRNKFranklin25 min
Sep 17, 1:30 PM EDTTornado WarningRNKBotetourt30 min
Sep 17, 1:44 PM EDTTornado WarningRNKAppomattox, Campbell, Charlotte31 min
Sep 17, 2:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania49 min
Sep 17, 2:15 PM EDTTornado WarningRNKAppomattox30 min
Sep 17, 2:29 PM EDTFlash Flood WarningRNKBedford, Campbell, Halifax, Pittsylvania, City of Lynchburg3 hr
Sep 17, 2:39 PM EDTTornado WarningRNKBuckingham21 min
Sep 17, 3:37 PM EDTFlash Flood WarningRNKAmherst, Appomattox3 hr
Sep 17, 3:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte, Halifax37 min
Sep 17, 4:03 PM EDTFlash Flood WarningRNKCharlotte3 hr
Sep 17, 4:16 PM EDTSevere Thunderstorm WarningRNKBuckingham29 min
Sep 17, 4:33 PM EDTTornado WarningRNKBuckingham12 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.